Texas, 2016Hail and Damaging Winds in Texas, February 22 to 23, 2016
February 22 to 23, 2016 · NWS EWX · 12 events in 5 counties and zones
An upper level trough brought a strong jet streak across Texas which produced thunderstorms in an unstable airmass. Some storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough brought a strong jet streak across Texas which produced thunderstorms in an unstable airmass. Some storms produced large hail and damaging winds. Overall damage estimates were not available at the time of this writing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 22, 9:35 PM CST, 50 minutes earlier.
Area forecast discussion, Feb 22, 9:35 PM CST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
935 PM CST MON FEB 22 2016
.UPDATE...
THE FIRST SET OF STRONG STORMS ARE AFFECTING THE NORTHWEST PORTION
OF VAL VERDE COUNTY. THIS ACTIVITY WILL CONTINUE LATE TONIGHT INTO
TUESDAY AS AN UPPER LEVEL SHORT-WAVE TROUGH PUSHES JUST TO THE
NORTH OF THE AREA AND A PACIFIC COLD FRONT MOVES INTO THE AREA
FROM THE NORTHWEST. SHOWER AND THUNDERSTORM COVERAGE WILL
INCREASE LATE THIS EVENING INTO THE OVERNIGHT HOURS WITH STORMS
POSSIBLY BECOMING SEVERE. THE MAIN WEATHER THREATS FOR LATE
TONIGHT INTO TUESDAY ARE DAMAGING WINDS AND LARGE HAIL. THERE IS
A LOW CHANCE OF ISOLATED TORNADOES BUT NOT NIL. SOME OF THE HIRES
MODELS SHOW DISCRETE CELLS ACROSS THE RIO GRANDE AND SOUTHERN
EDWARDS PLATEAU AREAS LATE THIS EVENING THROUGH 3 AM TUESDAY.
AFTERWARD...A LINE OF STORMS ALONG INTERSTATE 35 IS EXPECTED TO
TRANSITION INTO A BOWING LINE. THE PACIFIC COLD FRONT IS FORECAST
TO PUSH ACROSS THE NORTHWEST OF THE AREA AROUND 3 AM...BETWEEN 5
AND 6 AM ACROSS THE ESCARPMENT AND AROUND NOON TUESDAY ACROSS THE
COASTAL PLAINS COUNTIES. LOCALIZED HEAVY RAINS ARE POSSIBLE AS THE
FRONTAL BOUNDARY SLOWS AS IT PUSHES TOWARD THE COAST. STORM
RAINFALL TOTALS COULD RANGE FROM 1 TO 3 INCHES WITH ISOLATED 4+
INCHES MAINLY ACROSS THE NORTHEAST AND EAST WITH ONE HALF INCH OR
LESS OVER THE SOUTHWEST COUNTIES AND SOUTHERN RIO GRANDE.
WINDY CONDITIONS ARE EXPECTED IN THE WAKE OF THE FRONT WITH
NORTHWEST SUSTAINED WINDS OF 25 TO 30 MPH WITH GUSTS UP TO 45 MPH.
A WIND ADVISORY IS IN EFFECT FROM NOON TUESDAY THROUGH MIDNIGHT
TUESDAY NIGHT ACROSS ALL AREAS.
&&
.PREV DISCUSSION... /ISSUED 608 PM CST MON FEB 22 2016/
AVIATION...
SLY FLOW STRENGTHENS THIS EVENING AS SFC LOW FORMS OVER THE
EDWARDS PLATEAU WITH MVFR CIGS BECOMING WIDESPREAD. CIGS LOWER TO
IFR AS SHRA/TSRA DEVELOP OVER THE TRANS PECOS/EDWARDS PLATEAU THIS
EVENING AND MOVE ACROSS SOUTH CENTRAL TEXAS OVERNIGHT INTO EARLY
MORNING HOURS AS SFC LOW MOVES TO THE EAST-NORTHEAST. SOME GS/GR
AND WIND GUSTS UP TO 25 KTS ARE POSSIBLE WITH THE STRONGER TSRA.
HAVE LEFT OUT GS/GR FROM THE TAFS AS SOME UNCERTAINTY REMAINS.
BEST CHANCES FOR SHRA/TSRA BETWEEN 04Z AND 08Z AT KDRT AND BETWEEN
08Z AND 14Z AT KAUS/KSAT/KSSF. AN UPPER LEVEL TROUGH LAGS THE
SURFACE LOW BY A FEW HOURS DRAGGING A COLD FRONT THROUGH OUR AREA
TUESDAY MORNING. IN THE WAKE OF THE FRONT...WRAP AROUND SCT-BKN
MVFR LAYER STRATUS AND ISOLD SHRA MOVE ACROSS OUR AREA ON TUESDAY
INTO TUESDAY EVENING. BEST CHANCES FOR MVFR CIGS WILL BE AT KAUS.
HAVE LEFT SHRA OUT AS PROBS ARE LOW WITH BEST CHANCES AT KAUS.
MAIN IMPACT OF THE FRONT WILL BE THE STRONG WINDS DUE TO A TIGHT
SURFACE PRESSURE GRADIENT AND SUBSIDENCE MIXING UP TO 50 KT WINDS
ALOFT. CURRENTLY EXPECT NWLY 10 TO 20 KTS WITH GUSTS TO 30 KTS
IMMEDIATELY BEHIND THE FRONT INCREASING TO 24 TO 34 KTS WITH GUSTS
TO 40 KTS OR SO MIDDAY INTO THE EVENING. OCNL CROSSWIND ISSUES ARE
POSSIBLE AT KAUS.
PREV DISCUSSION... /ISSUED 247 PM CST MON FEB 22 2016/
SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
WE ARE SEEING A LULL IN RAINFALL ACTIVITY ACROSS SOUTH CENTRAL
TEXAS THIS AFTERNOON WITH MOSTLY CLOUDY SKIES PERSISTING AND
TEMPERATURES REMAINING IN THE MIDDLE TO UPPER 60S. ALL EYES ARE
ON THE NEXT APPROACHING SHORTWAVE TROUGH CURRENTLY LOCATED OVER
NEW MEXICO. THIS SYSTEM IS EXPECTED TO BRING WIDESPREAD RAINFALL
TO THE AREA OVERNIGHT WITH MOST LOCATIONS RECEIVING BENEFICIAL
RAINFALL. WITH THE STRENGTH OF THE SYSTEM THERE WILL ALSO BE A
CHANCE OF SEVERE WEATHER.
LARGE SCALE FORCING FOR ASCENT WILL BEGIN TO ARRIVE TO THE
NORTHWESTERN COUNTIES SHORTLY AFTER 00Z. AS THE SYSTEM TRACKS
FARTHER EAST...GUIDANCE IS IN GOOD AGREEMENT THAT SURFACE
CYCLOGENESIS WILL TAKE PLACE AROUND MIDNIGHT NEAR THE HILL COUNTRY
WITH THE LOW CONTINUING TO STRENGTHEN FURTHER AS IT TRACKS NEAR
THE I-35 CORRIDOR BY 12Z. THIS SURFACE LOW WILL HAVE SEVERAL
IMPACTS FOR THE CWA WITH THE FIRST BEING INCREASED SEVERE
POTENTIAL FOR MAINLY THE WESTERN CWA WHERE THERE IS A SLIGHT RISK
OF SEVERE CONVECTION WEST OF A LLANO TO NEW BRAUNFELS TO CRYSTAL
CITY LINE. THE REST OF THE CWA IS UNDER A MARGINAL RISK OF SEVERE
STORMS.
THE SYSTEM IS SMALL BUT POTENT WITH VERY IMPRESSIVE WIND SPEEDS
AT 500 MB WITH 70 KNOT SPEEDS ROTATING INTO THE CWA BY MIDNIGHT.
THE OVERALL LIMITING FACTOR FOR SEVERE CONVECTION WILL BE
INSTABILITY VALUES WITH SURFACE BASED CAPE VALUES REMAINING BELOW
500 J/KG. MID-LEVEL LAPSE RATES SHOULD BE STEEP ENOUGH TO SUPPORT
MUCAPE VALUES CLOSER TO 1000 J/KG. THESE VALUES IN COMBINATION
WITH THE VERY STRONG SHEAR IN PLACE SHOULD SUPPORT ROTATING
UPDRAFTS WITHIN THE STRONGER CONVECTION WHICH WILL SUPPORT A HAIL
AND PERHAPS A STRAIGHT-LINE WIND THREAT.
THERE IS A SMALL WINDOW THIS EVENING AND EARLY TONIGHT FOR ISOLATED
TORNADOES ACROSS THE WESTERN CWA. LARGE HODOGRAPHS ARE LEADING TO
0-3 KM HELICITY VALUES NEAR 600-700 WHICH WOULD NORMALLY BE
WORRISOME BUT THE OVERALL TORNADO THREAT SHOULD STILL REMAIN LOW.
DEWPOINTS ARE STILL IN THE MID-50S WHICH SHOULD CONTINUE TO
SUPPORT LITTLE BOUYANCY OF SURFACE BASED PARCELS. FORECAST
SOUNDINGS SHOW THIS QUIET WELL WITH LITTLE CAPE AND SURFACE
INHIBITION AROUND 50-100 J/KG. THIS SHOULD OVERALL LIMIT THE
TORNADO POTENTIAL BUT CANT RULE OUT ISOLATED TORNADOES FROM ANY
EMBEDDED ACTIVITY WITHIN A LINE SEGMENT OR ANY DISCRETE CELL. THE
ENHANCED LOW-LEVEL SHEAR COULD SERVE AS A METHOD TO ENHANCE THE
STRAIGHT-LINE WIND THREAT.
THE EXPECTED EVOLUTION OF THE ACTIVITY TONIGHT SHOULD BE A
TRANSITION OF ISOLATED TO SCATTERED CELLS NORTHWEST OF OUR AREA
CONGEALING INTO A LINE OF SHOWERS AND STORMS MOVING THROUGH THE
CWA OVERNIGHT. THE LATEST HRRR CONTINUES TO PROG EMBEDDED
SUPERCELLS WITHIN THE LINE SUPPORTING THE SEVERE CHANCES. WE
SHOULD SEE THIS LINE BEGIN TO MOVE INTO VAL VERDE COUNTY AROUND 2Z
OR 8 PM THEN INTO THE HILL COUNTRY BY MIDNIGHT. THE LATEST HRRR IS
SHOWING SOME CONTINUED DEVELOPMENT BEHIND THE MAIN LINE AND WE
COULD SEE ADDITIONAL STORMS DEVELOPING OVERNIGHT...NEAR WHERE THE
SURFACE LOW TRACKS. WHEREVER THIS OCCURS...RAINFALL AMOUNTS WILL
BE MAXIMIZED WITH ISOLATED AMOUNTS EXCEEDING 4 INCHES. THIS IS
MOST LIKELY BE IN A WEST-EAST CORRIDOR POSSIBLY FROM AS FAR NORTH
AS THE NORTHERN HILL COUNTRY TO AS FAR SOUTH AS HIGHWAY 90.
ELSEWHERE 1-3 INCHES OF RAIN WILL BE POSSIBLE EXCEPT NEAR THE RIO
GRANDE WHERE TOTALS WILL BE LIGHTER. DESPITE RECENT DRY
WEATHER...THESE TOTALS IN A 6 HOUR SPAN COULD LEAD TO LOCALIZED
FLOODING OR MINOR FLOODING ON SOME RIVERS.
FOR TUESDAY...MODELS ARE SHOWING SOME ISOLATED TO SCATTERED
SHOWERS OR STORMS ON THE BACKSIDE OF THE UPPER LOW AFFECTING THE
NORTHERN COUNTIES AND WILL KEEP CHANCE POPS IN THE FORECAST AFTER
18Z. THE MAIN CONCERN TOMORROW AFTERNOON WILL BE THE STRONG WINDS
BEHIND THE SURFACE LOW. NORTHWEST WINDS WILL BE SUSTAINED AT 25-30
MPH ACROSS MUCH OF THE AREA WITH GUSTS EXCEEDING 40 MPH. WENT
AHEAD AND ISSUED A WIND ADVISORY FOR THE ENTIRE CWA THAT BEGINS AT
NOON TOMORROW AND GOES THROUGH MIDNIGHT. HUMIDITY VALUES TUESDAY
AFTERNOON ACROSS THE SOUTHWESTERN CWA WILL BE AROUND 25 PERCENT
AND ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE FOR THIS
LOCATION. WINDS WILL DIE DOWN AFTER MIDNIGHT WITH NO CHANCE OF
RAIN TUESDAY NIGHT.
LONG TERM (WEDNESDAY THROUGH MONDAY)...
DRY CONDITIONS ARE EXPECTED TO CONTINUE ON WEDNESDAY WITH BREEZY
NORTHWESTERLY WINDS CONTINUING AT 15 TO 20 MPH. SPEEDS WILL
FINALLY RELAX BY THURSDAY MORNING AND WE SHOULD SEE THE COLDEST
MORNING OF THE FORECAST WITH A FREEZE LIKELY AT THE TYPICAL SITES
IN THE HILL COUNTRY AND TEMPERATURES IN THE MIDDLE TO UPPER 30S
ELSEWHERE. SOUTH WINDS RETURN THURSDAY AFTERNOON AND FRIDAY AND WE
WILL SEE WARMING CONDITIONS. THE NEXT CHANCE OF RAIN RETURNS TO
THE AREA ON MONDAY FOR THE EASTERN HALF OF THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 57 64 41 64 39 / 100 70 10 0 0
AUSTIN BERGSTROM INTL AIRPORT 57 66 42 65 35 / 100 70 - 0 0
NEW BRAUNFELS MUNI AIRPORT 58 70 43 66 36 / 100 50 - 0 0
BURNET MUNI AIRPORT 53 59 40 62 36 / 100 60 10 0 0
DEL RIO INTL AIRPORT 56 70 42 67 36 / 80 0 0 0 0
GEORGETOWN MUNI AIRPORT 56 60 41 63 36 / 100 70 10 0 0
HONDO MUNI AIRPORT 57 71 41 67 32 / 100 20 0 0 0
SAN MARCOS MUNI AIRPORT 57 67 43 65 36 / 100 60 - 0 0
LA GRANGE - FAYETTE REGIONAL 60 69 45 64 37 / 90 70 10 0 0
SAN ANTONIO INTL AIRPORT 59 71 44 66 36 / 100 40 0 0 0
STINSON MUNI AIRPORT 59 73 44 68 36 / 90 30 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TUESDAY TO MIDNIGHT CST TUESDAY NIGHT FOR
THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...
FAYETTE...FRIO...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...
KENDALL...KERR...KINNEY...LAVACA...LEE...LLANO...MAVERICK...
MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON...WILSON...
ZAVALA.
&&
MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...LH
Hazardous weather outlook, Feb 22, 1:43 PM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
143 PM CST MON FEB 22 2016
TXZ171>173-183>194-202>209-217>225-228-231945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
143 PM CST MON FEB 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
...SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT FOR THE EDWARDS
PLATEAU...RIO GRANDE PLAINS...AND COUNTIES WEST OF THE I35
CORRIDOR INCLUDING SAN ANTONIO AND DEL RIO...
...MARGINAL RISK FOR SEVERE THUNDERSTORMS FOR THE HILL COUNTRY
AND EAST OF THE I35 CORRIDOR INCLUDING AUSTIN...
A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP TONIGHT AND MOVE
ACROSS THE EDWARDS PLATEAU AND RIO GRANDE PLAINS REGION CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY AN ISOLATED
TORNADO. THE LINE IS EXPECTED TO ENTER THE PLATEAU AND RIO GRANDE
PLAINS JUST BEFORE MIDNIGHT AND REACH THE INTERSTATE 35 CORRIDOR
BETWEEN 2 AND 4 AM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A WIND ADVISORY WILL BE IN EFFECT TUESDAY WITH WINDS OF 25-30 MPH
WITH GUSTS OVER 40 MPH POSSIBLE.
ALONG WITH STRONG WINDS...RELATIVE HUMIDITY WILL DROP BELOW 25
PERCENT OVER THE RIO GRANDE PLAINS AND THIS COMBINATION WILL LEAD
TO ELEVATED FIRE WEATHER CONDITIONS TUESDAY AFTERNOON.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AS STORMS IMPACT THE
AREA.
TB3
In the hours before
Special weather statement, Feb 22, 8:49 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
849 PM CST MON FEB 22 2016
TXZ183-230345-
VAL VERDE TX-
849 PM CST MON FEB 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 945 PM
CST...
AT 847 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF
PANDALE TO 8 MILES NORTH OF PUMPVILLE TO 24 MILES SOUTH OF DRYDEN...
AND MOVING EAST AT 60 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS. BRIEF HEAVY RAINS UP TO ONE HALF INCH CAN ALSO BE
EXPECTED.
LOCATIONS IMPACTED INCLUDE...
LANGTRY...JUNO...LOMA ALTA...COMSTOCK...OSMAN...PANDALE...SHUMLA...
PUMPVILLE...SEMINOLE CANYON STATE PARK...AMISTAD VILLAGE...BOX
CANYON-AMISTAD...PAFFORD CROSSING...ROUGH CANYON REC AREA...DEVILS
SHORES...BAKERS CROSSING...VINEGARONE AND DEVILS RIVER STATE NATURAL
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3015 10176 3029 10088 3029 10071 2967 10072
2943 10105 2952 10117 2953 10126 2962 10125
2963 10126 2957 10129 2965 10130 2965 10136
2975 10142 2977 10140 2975 10144 2979 10147
2976 10154 2981 10154 2976 10164 2978 10176
TIME...MOT...LOC 0247Z 266DEG 51KT 3009 10139 3005 10170 2969 10205
CPSpecial weather statement, Feb 22, 9:22 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
922 PM CST MON FEB 22 2016
TXZ184-185-230415-
REAL TX-EDWARDS TX-
922 PM CST MON FEB 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDWARDS AND NORTHWESTERN
REAL COUNTIES UNTIL 1015 PM CST...
AT 921 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF FLOUR MILLS...OR 17 MILES NORTHWEST OF ROCKSPRINGS...
MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. RAINFALL AMOUNTS UP TO 1 INCH CAN ALSO BE EXPECTED.
LOCATIONS IMPACTED INCLUDE...
ROCKSPRINGS...FLOUR MILLS...US-277 NEAR THE SUTTON-
EDWARDS COUNTY LINE...DEVILS SINKHOLE STATE NATURAL AREA...PRADE RANCH
AND US-377 NEAR THE KIMBLE-EDWARDS COUNTY LINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3029 9977 2990 9978 2994 10070 3029 10070
TIME...MOT...LOC 0321Z 265DEG 39KT 3013 10062
CP
Special weather statement, Feb 22, 9:44 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
944 PM CST MON FEB 22 2016
TXZ183-230445-
VAL VERDE TX-
944 PM CST MON FEB 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 1045 PM CST...
AT 943 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SEMINOLE CANYON STATE PARK...OR 9 MILES SOUTHWEST OF COMSTOCK...MOVING
EAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAINS UP TO 1 INCH ARE ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
DEL RIO...LOMA ALTA...COMSTOCK...LAKE VIEW...SEMINOLE CANYON STATE PARK...
VAL VERDE PARK...CIENEGAS TERRACE...LAUGHLIN AFB...AMISTAD VILLAGE...BOX
CANYON-AMISTAD...PAFFORD CROSSING...ROUGH CANYON REC AREA...DEVILS
SHORES...VINEGARONE AND DEVILS RIVER STATE NATURAL AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF ON OR NEAR LAKE AMISTAD...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3002 10073 2928 10074 2924 10077 2928 10087
2931 10089 2936 10100 2946 10106 2947 10115
2952 10118 2952 10125 2962 10125 2963 10127
2958 10128 2958 10131 2965 10130 2966 10135
2965 10136 2971 10138
TIME...MOT...LOC 0343Z 268DEG 34KT 2961 10131
CPSpecial weather statement, Feb 22, 10:24 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1024 PM CST MON FEB 22 2016
TXZ184>186-188-230515-
REAL TX-GILLESPIE TX-EDWARDS TX-KERR TX-
1024 PM CST MON FEB 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILLESPIE...KERR...
NORTHEASTERN EDWARDS AND NORTHERN REAL COUNTIES UNTIL 1115 PM CST...
AT 1020 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF KERR
WILDLIFE MANAGEMENT AREA TO 15 MILES SOUTH OF TELEGRAPH...AND MOVING
EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS. HEAVY RAINS UP TO 1 INCH ARE ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
KERRVILLE...HUNT...INGRAM...WALTONIA...KERR WILDLIFE MANAGEMENT AREA...
HARPER...MOUNTAIN HOME...TIVYDALE...US-83 NEAR THE KERR-
KIMBLE COUNTY LINE...I-10 NEAR THE KIMBLE-
KERR COUNTY LINE AND THE INTERSECTION OF I-10 AND US 290.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CST FOR
SOUTH CENTRAL TEXAS.
LAT...LON 3030 9904 2990 9925 2996 10001 3029 9978
3029 9930 3030 9930
TIME...MOT...LOC 0420Z 283DEG 23KT 3017 9962 3010 9985
CPHail, Val Verde
- When
- February 22, 10:25 PM CST
- Where
- Val Verde County, 0.69 mi N of Del Rio
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.380, -100.900
A thunderstorm produced quarter size hail at the intersection of Veterans Blvd. and 15th St. in Del Rio.
Hail, Val Verde
- When
- February 22, 10:25 PM CST
- Where
- Val Verde County, 2.76 mi N of Del Rio
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 29.410, -100.900
Thunderstorm Wind, Val Verde
- When
- February 22, 10:25 PM CST
- Where
- Val Verde County, 2.76 mi N of Del Rio
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 29.410, -100.900
A thunderstorm produced wind gusts estimated at 60 mph that blew quarter size hail through the windows of a house.
Thunderstorm Wind, Val Verde
- When
- February 22, 10:32 PM CST
- Where
- Val Verde County, 0.69 mi S of (Dlf)laughlin Afb de
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.360, -100.780
A thunderstorm produced wind gusts measured at 52 kts. by the ASOS at Laughlin AFB.
Hail, Val Verde
- When
- February 22, 10:35 PM CST
- Where
- Val Verde County, 0.69 mi S of (Dlf)laughlin Afb de
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 29.360, -100.780
Hail, Kinney
- When
- February 22, 11:03 PM CST
- Where
- Kinney County, 0.6 mi E of Brackettville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 29.320, -100.410
A thunderstorm produced ping pong ball size hail that damaged car windshields in Brackettville.
Hail, Kinney
- When
- February 22, 11:05 PM CST
- Where
- Kinney County, 0.6 mi E of Brackettville
- Measured
- 1.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.320, -100.410
A thunderstorm produced golf ball size hail that damaged car and house windows and some house roofs in Brackettville.
Hail, Kinney
- When
- February 22, 11:10 PM CST
- Where
- Kinney County, 0.6 mi E of Spofford
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 29.170, -100.410
Hail, Zavala
- When
- February 22, 11:56 PM CST
- Where
- Zavala County, 1.21 mi W of La Pryor
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 28.950, -99.850
Hail, Frio
- When
- February 23, 12:36 AM CST
- Where
- Frio County, 2.79 mi WNW of Pearsall
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.900, -99.120
Hail, Zavala
- When
- February 23, 12:58 AM CST
- Where
- Zavala County, 1.21 mi W of La Pryor
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.950, -99.850
Hail, Atascosa
- When
- February 23, 1:05 AM CST
- Where
- Atascosa County, 1.21 mi W of Davis
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 28.820, -98.750
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, February 22, 20161 death · 1 event
- Lightning Strike in South Carolina, February 22, 2016$50,000 · 1 event
- Winter Storm in Colorado, February 22 to 23, 20164 events
- Heavy Snow in New Mexico, February 22 to 23, 20164 events
- Hail and Damaging Winds in Texas, February 22, 20161 in hail · 3 events
- Winter Weather in Wyoming, February 22, 20162 events
- Winter Weather in Colorado, February 22 to 23, 20162 events
- Wildfire in Texas, February 22, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614437, 614438, 614447, 614448, 614439, 614440, 614441, 614442, 614443, 614444, 614445, 614446.